New York, 2018

Lightning Strike in New York, September 26, 2018

September 26, 2018 · NWS BUF · 1 event in 1 county or zone

A warm air mass and warm water temperatures combined to allow convection to extend well past the diurnally normal time frame. This brought convection from Lake Erie into western New York during the nighttime hours on September 25 that moved inland through the morning on September 26.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm air mass and warm water temperatures combined to allow convection to extend well past the diurnally normal time frame. This brought convection from Lake Erie into western New York during the nighttime hours on September 25 that moved inland through the morning on September 26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 26, 2:55 AM EST, 17 minutes earlier.

Area forecast discussion, Sep 26, 2:55 AM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
355 AM EDT Wed Sep 26 2018

.SYNOPSIS...
A strong cold front will push across the region through early this
afternoon. The front will be accompanied by fairly widespread
showers and a few thunderstorms...with a few of the storms possibly
generating some strong gusty winds. Following the front...high
pressure with cooler and much drier air will build across our region
tonight through Thursday...while bringing about a return to fair
weather and seasonable temperatures that should last through Friday.
Another cold front will then cross the region along with some
additional scattered showers Friday night...with cooler than normal
temperatures then expected to follow for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today a strong cold front will enter far western New York during the
early to mid morning hours...then will push eastward across the
region through the rest of the morning and early afternoon...with
the boundary eventually clearing our far eastern zones by around 3
pm or so. As the frontal boundary crosses our region...strong deep-
layer forcing driven by the front and height falls aloft will help
to lift our antecedent warm and humid airmass...thereby leading to a
round of fairly widespread showers and a few embedded thunderstorms.
The presence of fairly widespread cloud cover/showers and the above
frontal timing will help to keep available instability limited to
only weak to modest levels (500-1000 J/kg)...with the bulk of this
confined to areas from the Genesee Valley/far interior portions of
the Southern Tier eastward. This said...with a rather sheared
environment in place (0-6 km bulk shear values of 45-55 kts) out
ahead of the front...we still cannot rule out a few stronger storms
capable of producing strong to marginally severe wind gusts...with
the best chances for these again lying roughly from the Genesee
Valley eastward...where the shear-instability parameter space will
be most favorable...and where SPC consequently has maintained a
Slight Risk for severe storms in its new Day 1 Convective Outlook.

Following the frontal passage...large-scale subsidence and an
increasingly brisk westerly flow of progressively cooler and drier
air will lead to any showers quickly tapering off from west to east
between the late morning and afternoon hours...with some partial
sunshine eventually returning to areas from the Genesee Valley
westward this afternoon. As for temperatures...these will largely
peak in the 70-75 range out ahead of the front...before pulling back
into the 60s following its passage.

As we move into tonight...the surface high and cooler/drier airmass
will build directly across our region. This will provide us with
fair weather...with the overall dry nature of the airmass helping to
keep any lake response to the cooler air limited to just some
partial cloud cover across areas east and east-southeast of the
lakes. Along with lightening winds...the much cooler and drier
airmass will also allow nighttime lows to mostly tumble back into
the 40s...which in turn should also help support the development of
at least some valley fog across the Southern Tier overnight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday surface high pressure will pass across our region. Low
level moisture trapped beneath a subsidence inversion will likely
lead to a deck of stratus forming...with the day partly to mostly
cloudy. Temperatures at 850 hPa of around +6 to +8C will translate
to highs in the low to mid 60s.

A surface wave forming over the Tennessee Valley Thursday and into
Thursday night on the recently departed cold front will lift
northeastward Thursday night. This feature will bring low chances
for showers to our eastern zones, mainly from the interior So. Tier,
through the southern Genesee Valley and Finger Lakes region...and
towards the southern Tug Hill. This activity is expected to pull
eastward Friday, leaving the bulk of the day dry. A few afternoon
showers may develop well ahead of the next cold front over WNY, but
largely this day will be dry.

We'll start the first half of Friday night dry with likely more
clouds than clearing. Another cold front, this time approaching from
the northwest will bring the next chance for rain showers late
Friday night. A LLJ of 35 knots will increase ahead of the front,
providing ample convergence for showers to form within. Though
timing differences within the suite of 00Z models
(GFS/ECMWF/Canadian), will bring a period of chance Pops across the
region late Friday night and through early Saturday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Temperatures aloft behind a cold front will be some of the coldest
air we've seen thus far this young autumn season. In fact sub zero C
temperatures at 850 hPa are possible across Lake Ontario and points
eastward. This cool air will likely generate a lake response, with
lake effect clouds and possible rain showers SE of both Lake Erie
and Ontario later Saturday...with activity lifting northeast off now
mainly Lake Ontario Saturday night into Sunday on a backing wind
profile.

Outside of the lake effect, later Saturday and Sunday will remain
mainly dry as surface high pressure slides across the region. Highs
Saturday will likely remain in the 50s for the region with a brisk
northwest wind. Cool Saturday night, and it is not out of the
question if we get some clearing across the North Country that some
patchy frost forms. Sunday will be a few degrees warmer than
Saturday with more ample sunshine.

Monday and Tuesday will feature a warming trend as southerly flow
develops from a high pressure over New England, and low pressure
over the mid-west. Aloft at 500 hPa a 588 dm ridge will begin to
strengthen over the Southeast and send our zonal flow to start the
week into more of an amplified flow by mid-week. One thing that is
certain is a warming trend, with seasonable temperatures Monday in
the mid 60s to lower 70s...becoming seasonably very warm Tuesday
with highs well into the 70s, and possibly near 80F across the Lake
Plain.

What is still in question is timing of precipitation. A few subtle
shortwaves rounding this building ridge may trigger a few showers
Monday and Tuesday...along with a passing warm front that may also
bring enough lift in the lower levels to bring a shower. Will
continue with chance PoPs for both days.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
During the course of today...a strong cold front will push across
our region between the morning and early afternoon hours along with
fairly widespread showers and some embedded thunderstorms...which
will bring a mix of MVFR to IFR conditions. A few of the storms
could also produce some strong to damaging wind gusts...with the
greatest risk for these lying along and east of a rough KELZ-KROC
line.

Following the frontal passage...high pressure with cooler and much
drier air will then build across the region through the rest of the
TAF period. This will result in any showers quickly tapering off
from west to east between later this morning and this afternoon...
followed by flight conditions rapidly improving to VFR in a similar
fashion. Expect widespread VFR conditions to return by 00Z Thursday
and then to largely persist through 12Z Thursday...with just some
valley fog and attendant reductions to IFR developing across the
Southern Tier overnight.

Outlook...
Thursday through Sunday...Mainly VFR...with a chance of
showers/attendant MVFR Friday night through Sunday.

&&

.MARINE...
A strong cold front will push across the Lower Lakes Region
between this morning and early this afternoon...with its passage
marked by fairly widespread showers and a few embedded thunder-
storms...some of which could produce locally gusty winds and higher
waves.

In the wake of the front...a developing brisk westerly flow of
cooler air will lead to around of fairly widespread advisory-worthy
conditions that will last through the rest of today on Lake
Erie...and into tonight on Lake Ontario. After that...high pressure
will then bring a return to fair weather and quieter conditions
tonight...with generally uneventful conditions then expected to
last through Thursday and Thursday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from 9 AM EDT this morning through
     this evening for NYZ001>007-019-085.
MARINE...Small Craft Advisory until 6 PM EDT this evening for LEZ040-
         041.
         Small Craft Advisory from 8 AM this morning to 5 AM
         EDT Thursday for LOZ043-044.
         Small Craft Advisory until 2 AM EDT Thursday for LOZ042.
         Small Craft Advisory from 8 AM this morning to 2 AM EDT
         Thursday for LOZ045.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, Sep 25, 8:58 PM EST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
958 PM EDT Tue Sep 25 2018

NYZ008-010>014-020-021-270200-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-
Allegany-
958 PM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

The chance for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are likely ahead of a cold front Wednesday. There is a
Slight Risk of severe weather with damaging winds as the primary
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>007-019-085-270200-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Chautauqua-Southern Erie-
958 PM EDT Tue Sep 25 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 9 AM EDT WEDNESDAY THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

The chance for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms are likely ahead of a cold front Wednesday. There is a
Slight Risk of severe weather with damaging winds as the primary
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-270200-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
958 PM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

The chance for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are likely ahead of a cold front Wednesday. There is a
Slight Risk of severe weather with damaging winds as the primary
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Sep 25, 10:30 PM EST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1130 PM EDT Tue Sep 25 2018

NYZ002>004-260430-
Orleans-Monroe-Wayne-
Including the cities of Medina, Rochester, and Newark
1130 PM EDT Tue Sep 25 2018

...Heavy Thunderstorms this Late Evening...

At 1130 pm a cluster of showers and thunderstorms is found over
Orleans and western Monroe Counties, and advancing northeastward.
This activity is producing basin average half to one inch of
rainfall as well as thunderstorms with brief heavy downpours of
rain. These storms may bring ponding of water on low lying or poor
drainage areas.

The storms are expected to expand into Wayne County around
midnight, before lifting northeastward over Lake Ontario.

Thomas

The radar

The Buffalo radar (KBUF), 8 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Allegany

When
September 26, 3:12 AM EST
Where
Allegany County, 36.62 mi NNW of Centerville
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.922, -78.649

A trained spotter reported a lightning strike on a house that resulted in electrical damage to the home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786579.